Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 58, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 9, 2004, 6:13 AM CST for Pickens County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 6:13 AM CST (12:13 UTC)
- Expired
- Dec 9, 2004, 8:15 AM CST
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 091214 FFWBMX ALC107-091415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 AM CST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA THIS INCLUDES THE CITY OF ALICEVILLE * UNTIL 815 AM CST * AT 610 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REFORM...GORDO...COCHRANE AND CARROLLTON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3352 8827 3300 8831 3319 8791 3350 8787 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 4:40 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 9, 4:40 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 AM CST THU DEC 9 2004 .DISCUSSION... TORNADO WATCH IN EFFECT UNTIL 10 AM. RAIN SHIELD WELL DEVELOPED THIS MORNING WITH THE PROMISED LINE OF TS ACROSS MS. WITH THIS IN MIND THERE ARE TWO IMMEDIATE CONCERNS FOR TODAY...FLOODING AND INTENSITY OF STORMS. HEAVY RAINS EXCEEDING FLASH FLOOD GUIDANCE EXPECTED ACROSS MUCH OF THE SOUTHEAST. TO MAKE THINGS WORSE...IT LOOKS AS THOUGH WELL BE FACING SOME SEVERE WX TOO BOOT. SPC JUST ISSUED A NEW TORNADO WATCH. THIS IS IN EFFECT UNTIL 10 AM. WILL SEND EXTENDED DISCUSSION SHORTLY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 51 52 43 48 / 99 40 30 20 ANNISTON 67 53 53 42 48 / 99 50 30 10 BIRMINGHAM 67 51 53 43 48 / 99 40 30 10 TUSCALOOSA 69 50 53 43 49 / 99 30 30 00 CALERA 68 52 54 42 49 / 99 40 30 00 AUBURN 70 54 56 42 50 / 99 50 30 00 MONTGOMERY 71 54 57 42 51 / 99 40 20 00 TROY 72 55 57 42 51 / 99 40 10 00 && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR A LINE FROM ST. CLAIR TO TALLADEGA TO COOSA TO ELMORE AND MONTGOMERY COUNTIES...WESTWARD UNTIL 10 AM. FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING NORTH OF A CARROLLTON TO A CLANTON TO A WEDOWEE LINE. && JONES/90
Hazardous weather outlook, Dec 8, 1:30 PM CST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST WED DEC 8 2004 ALZ011>015-017>050-091330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) RAIN WILL SPREAD ACROSS THE AREA LATER TONIGHT AS SOUTHERLY FLOW INCREASES AHEAD OF AN APPROACHING UPPER-LEVEL STORM SYSTEM. THE SYSTEM WILL PRODUCE PERIODS OF HEAVY RAINFALL ON THURSDAY... ESPECIALLY NORTH OF INTERSTATE 20. DUE TO RECENT SIGNIFICANT RAINFALL ACROSS CENTRAL ALABAMA...THE POTENTIAL EXISTS FOR FLASH FLOODING ALONG SMALL CREEKS AND STREAMS. AS WARMER AIR PUSHES NORTHWARD ON THURSDAY...SOME OF THE THUNDERSTORMS COULD BECOME LOCALLY STRONG. RIVER FLOODING IS EXPECTED TO BE ONGOING ACROSS THE WESTERN PORTIONS OF ALABAMA THROUGH THE END OF THE WEEK. PLEASE REFER TO THE INDIVIDUAL RIVER STATEMENTS FOR SPECIFICS ON THE LATEST STAGE AND CREST FORECASTS. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. ACTIVATION MAY BE REQUIRED ON THURSDAY.
In the hours before
Special weather statement, Dec 9, 5:30 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST THU DEC 9 2004 ALZ030-091215- SUMTER- 530 AM CST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 615 AM CST... ...WINDS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF YORK TO 18 MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR EMELLE...GAINESVILLE...CUBA...YORK...LIVINGSTON...BELLAMY AND EPES THROUGH 615 AM CST. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH 10 AM. PLEASE REMEMBER THAT TORNADOES CAN QUICKLY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 5:57 AM CST | Tornado Warning | BMX | Pickens | 33 min |
| Dec 9, 6:08 AM CST | Severe Thunderstorm Warning | BMX | Greene | 37 min |
| Dec 9, 6:28 AM CST | Tornado Warning | BMX | Pickens | 32 min |
| Dec 9, 6:35 AM CST | Tornado Warning | BMX | Tuscaloosa | 40 min |
| Dec 9, 7:37 AM CST | Flash Flood Warning | BMX | Jefferson, Shelby | 113 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.